Texas, 2010

Flash Flooding in Texas, April 15 to 17, 2010

April 15 to 17, 2010 · NWS EWX · 20 events in 9 counties and zones

A stagnant, split upper level pattern allowed a series of short wave troughs to move through South Central Texas. These short waves combined with deep low level moisture to cause slow moving thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A stagnant, split upper level pattern allowed a series of short wave troughs to move through South Central Texas. These short waves combined with deep low level moisture to cause slow moving thunderstorms. These storms produced heavy rain which caused flash flooding and river flooding. The flooding around Hunt in Kerr County resulted in several swift water rescues and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 15, 6:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 6:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CDT THU APR 15 2010

.DISCUSSION...
SEE AVIATION SECTION BELOW.

&&

.AVIATION...
MVFR CONDITIONS AT ALL TERMINALS THIS MORNING WITH SHOWER ACTIVITY
AT THE SAN ANTONIO AND DEL RIO TERMINALS. SHOWER ACTIVITY WILL
SPREAD THROUGHOUT THE DAY TO ALL TERMINALS. THUNDERSTORMS ARE NOT
ANTICIPATED AT THE TERMINALS UNTIL AFTER NOON AS INSTABILITY
INCREASES AND THE UPPER LEVEL TROUGH APPROACHES. CEILINGS WILL
BRIEFLY LIFT TO VFR EARLY IN THE EVENING THEN RETURN TO IFR
TOWARDS 12Z.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU APR 15 2010/

DISCUSSION...
MCS IN MEXICO ACROSS FROM MAVERICK COUNTY IS SPREADING MODERATE
RAIN ACROSS OUR WESTERN COUNTIES THIS MORNING. THE NAM SEEMS TO
HAVE A BETTER HANDLE ON THIS FEATURE AND BRINGS NORTH-
NORTHEASTWARD ACROSS EDWARDS COUNTY LATER THIS MORNING. THEN
EXPECT MORE WIDESPREAD RAIN THROUGH THE DAY TODAY. MODEL SOUNDINGS
ARE SHOWING PW AROUND 1.5 INCHES ACROSS THE CWA TODAY. SO...HAVE
INCLUDED A MENTION OF LOCALLY HEAVY RAIN. HEAVIEST RAIN WILL
LIKELY BE OUT WEST ALONG THE TRACK OF THE MCS.

THE REST OF THE FORECAST LOOK SIMILAR TO WHAT WE HAVE BEEN SHOWING
OVER THE PAST COUPLE OF DAYS. A SERIES OF SHORT WAVE TROUGHS WILL
MOVE THROUGH THE STAGNANT UPPER AIR PATTERN WITH POPS ALMOST EVERY
PERIOD RANGING FROM SLIGHT TO CHANCE CATEGORY. HOWEVER...AS THE
LAST COUPLE OF DAYS HAVE SHOWN SHOWERS WILL MAINLY BE LIGHT AND
WIDELY SCATTERED. THERE WILL LIKELY BE SOME THUNDERSTORMS MIXED IN
DURING THE DAYTIME HOURS. WITH ALL THE CLOUDINESS...HIGH TEMPS
WILL REMAIN MODERATE AND LOWS WILL BE ON THE WARM SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  60  73  58  75 /  80  30  30  20  30
AUSTIN BERGSTROM INTL AIRPORT  74  59  72  56  74 /  80  30  30  20  30
NEW BRAUNFELS MUNI AIRPORT     74  60  73  58  75 /  90  30  50  20  30
BURNET MUNI AIRPORT            71  59  72  57  74 /  90  30  30  20  30
DEL RIO INTL AIRPORT           73  63  72  62  74 /  90  50  30  30  30
GEORGETOWN MUNI AIRPORT        73  59  73  58  75 /  80  30  20  20  30
HONDO MUNI AIRPORT             74  62  74  58  76 / 100  50  40  30  40
SAN MARCOS MUNI AIRPORT        74  60  72  58  74 /  90  30  40  20  30
LA GRANGE - FAYETTE REGIONAL   76  61  74  60  76 /  70  30  30  20  40
SAN ANTONIO INTL AIRPORT       73  61  72  59  74 / 100  40  50  20  30
STINSON MUNI AIRPORT           74  62  74  60  76 / 100  40  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/22
Hazardous weather outlook, Apr 15, 6:30 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 AM CDT THU APR 15 2010

TXZ171>173-183>194-202>209-217>225-228-161230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
730 AM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ACROSS SOUTH
CENTRAL TEXAS THROUGHOUT THE DAY. OVERNIGHT HEAVY RAIN WILL BE
FOCUSED TO THE RIO GRANDE PLAIN AND EDWARDS PLATEAU.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ORGANIZED THUNDERSTORMS FRIDAY AND INTO THE WEEKEND WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Laughlin AFB radar (KDFX), 89 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

20 flash flood. Local standard time, as filed.

Flash Flood, Dimmit

When
April 15, 10:15 AM CST
Where
Dimmit County, 3.3 mi N of Carrizo Spgs to 2.36 mi NW of Carrizo Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.567, -99.841

Slow moving thunderstorms produced heavy rain and flooding which closed FM 1407 and FM 1557 in Carrizo Springs.

Flash Flood, Medina

When
April 15, 1:20 PM CST
Where
Medina County, 1.88 mi N of Lacoste to 1.73 mi SSW of Lacoste
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.347, -98.824

A slow moving thunderstorm produced heavy rain and flooding which closed FM 471, County Road 482, and County Road 584 in and near La Coste.

Flash Flood, Bandera

When
April 15, 6:23 PM CST
Where
Bandera County, 11.8 mi SW of Vanderpool to 10.52 mi WNW of Tarpley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.630, -99.520

A slow moving thunderstorm produced heavy rain and flooding which closed Hwy 470 between Tarpley and Hwy 187.

Flash Flood, Bandera

When
April 15, 6:42 PM CST
Where
Bandera County, 9.99 mi WSW of Vanderpool to 9.71 mi WSW of Vanderpool
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.710, -99.540

A slow moving thunderstorm produced heavy rain and flooding which closed Hwy 187 south of Vanderpool.

Flash Flood, Kerr

When
April 15, 8:15 PM CST
Where
Kerr County, 5.38 mi W of Hunt to 2.42 mi SSW of Mountain Home Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.070, -99.420

A slow moving thunderstorm produced heavy rain and flooding which closed FM 1340 along the upper Guadalupe River west of Hunt.

Flash Flood, Kerr

When
April 15, 8:30 PM CST
Where
Kerr County, 4.11 mi W of Hunt to 3.99 mi W of Hunt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
30.061, -99.398

Flood waters swept a truck off FM 1340 resulting in a fatality. A local resident of Hunt was headed home from a local school board meeting when he tried to cross a low water crossing. By the time rescuers responded he was apparently swept downstream and drowned. His body was discovered several days later about a mile downstream at another low water crossing.

Flash Flood, Kerr

When
April 15, 8:38 PM CST
Where
Kerr County, 1.38 mi WSW of Hunt to 1.25 mi SW of Hunt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
30.060, -99.350

A slow moving thunderstorm produced heavy rain and flooding which washed a vehicle off Hwy 39 southwest of Hunt. A family was rescued from their van which was washed off the road.

Flash Flood, Val Verde

When
April 16, 6:30 AM CST
Where
Val Verde County, 0.69 mi N of Del Rio to 1.47 mi NW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -100.900

Slow moving thunderstorms produced heavy rain which flooded intersections in Del Rio stranding several cars.

Flash Flood, Val Verde

When
April 16, 6:38 AM CST
Where
Val Verde County, 0.69 mi N of Del Rio to 1.74 mi N of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -100.900

Thunderstorms produced heavy rain which flooded intersections in Del Rio with several motorists stranded in their cars.

Flash Flood, Frio

When
April 16, 11:00 AM CST
Where
Frio County, 2.83 mi NNW of Pearsall to 3.48 mi WNW of Pearsall
Cause
Heavy Rain
Reported by
Public
Coordinates
28.920, -99.090

Slow moving thunderstorms produced heavy rain and flooding closing some rural roads around Pearsall.

Flash Flood, Caldwell

When
April 16, 8:15 PM CST
Where
Caldwell County, 2.04 mi E of Luling to 2.4 mi ENE of Luling Meml Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.681, -97.616

Thunderstorms produced heavy rain which caused flooding north and east of Luling. On FM 1322, Plum Creek Bridge and the intersection with McNeil Road were closed and County Road 129 was completely flooded.

Flash Flood, Caldwell

When
April 16, 8:35 PM CST
Where
Caldwell County, 0.69 mi S of Taylorsville to 1.05 mi S of Taylorsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.890, -97.480

Thunderstorms produced heavy rain which caused flooding and closed the intersection of County Roads 158 and 159.

Flash Flood, Bexar

When
April 17, 8:45 AM CST
Where
Bexar County, 1.01 mi SW of Longhorn to 0.93 mi NE of Cementville
Cause
Heavy Rain
Reported by
Public
Coordinates
29.512, -98.444

Heavy rainfall near the San Antonio International Airport caused street flooding on Country Club Lane.

Flash Flood, Bexar

When
April 17, 9:00 AM CST
Where
Bexar County, 2.67 mi NNE of Hollywood Park to 2.62 mi N of Hollywood Park
Cause
Heavy Rain
Reported by
Public
Coordinates
29.608, -98.491

Heavy rainfall caused flooding at the intersection of Loop 1604 and Stone Oak Parkway.

Flash Flood, Bexar

When
April 17, 9:00 AM CST
Where
Bexar County, 5.77 mi N of Sat Twin Oaks Arpt to 5.17 mi N of Sat Twin Oaks Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.654, -98.469

Heavy rainfall caused local street flooding in the Stone Oak section of San Antonio.

Flash Flood, Bexar

When
April 17, 10:30 AM CST
Where
Bexar County, 1.92 mi WNW of (Skf)kelly Afb San A to 1.11 mi WNW of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.414, -98.658

Thunderstorms produced heavy rain which caused flooding stranding cars along Ingram and Marbach Roads.

Flash Flood, Atascosa

When
April 17, 1:30 PM CST
Where
Atascosa County, 3.67 mi NE of Leming to 1.04 mi NE of Leming
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.110, -98.440

Heavy rain caused flooding which closed FM 536 from Highway 281 to IH37.

Flash Flood, Medina

When
April 17, 3:50 PM CST
Where
Medina County, 3.99 mi SE of Mico to 3.2 mi SE of Mico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.494, -98.878

Heavy rain caused flooding which closed the intersection of County Roads 2615 and 371.

Flash Flood, Frio

When
April 17, 6:45 PM CST
Where
Frio County, 0.61 mi W of Otley to 4.17 mi ESE of Derby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.750, -99.140

Heavy rain caused flooding which closed part of Texas Highway 581.

Flash Flood, Atascosa

When
April 17, 7:00 PM CST
Where
Atascosa County, 4.05 mi NE of Leming to 0.66 mi E of Christine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.113, -98.435

Heavy rain caused flooding which closed several roads in Atascosa county. FM 2146 was closed between FM 476 and Highway 173. FM 1470 was closed near Galvan Creek. FM 1333 was closed where it crossed the Atascosa River. FM 536 was closed between US 281 and IH 37. FM 140 was closed between US 281A and Texas Highway 16.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Kerr2010-04-1573MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216204, 216205, 216206, 216208, 216209, 225879, 216214, 216218, 218061, 216219, 218062, 218063, 218064, 218065, 218066, 218068, 218070, 218072, 218076, 218085.